Alert archive / California / Special Weather Statements in 2017
Special Weather Statement, NWS Reno, NV
NWS Reno, NV issued this special weather statement at Sep 11, 2017, 11:21 PM PDT for Alpine County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 11, 2017, 11:21 PM PDT (06:21 UTC)
- Expired
- Sep 12, 2017, 2:15 AM PDT
- In force
- 3 hr
- Issued by
- NWS Reno, NV
County Alpine County, CA
The radar
The Reno radar (KRGX), 81 km from the middle of the area, began a volume at 06:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 6.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 3189 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
929
WWUS85 KREV 120621
SPSREV
Special Weather Statement
National Weather Service Reno NV
1121 PM PDT MON SEP 11 2017
CAZ071>073-NVZ002-003-120915-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-Greater Lake Tahoe Area NV-
Greater Reno-Carson City-Minden Area NV-
1121 PM PDT MON SEP 11 2017
...THUNDERSTORMS TO AFFECT THE EASTERN SIERRA INCLUDING LAKE TAHOE
THROUGH 2 AM PDT...
At 1117 PM PDT, Doppler radar was a line of thunderstorms near
Markleeville north to Squaw Valley. The storms are moving northwest
at 25 mph.
Half inch hail, winds in excess of 40 mph and brief heavy rainfall
will be possible with these storms.
Locations impacted include...
South Lake Tahoe, Alpine Meadows, Stampede Reservoir, Squaw Valley,
Tahoe City, Graeagle, Kings Beach, Plumas Eureka State Park,
Chilcoot, Incline Village, Sierraville, Blairsden, Beckwourth,
Coleville, and Truckee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Lake Tahoe, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4000 12010 3918 11995 3853 11947 3843 11967
3869 11998 3881 12003 3884 12014 3920 12025
3945 12038 3949 12044 3960 12046 3971 12063
3968 12069 4005 12082
TIME...MOT...LOC 0620Z 000DEG 0KT 3890 12004
$$
JWWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Sep 11, 11:19 PM PDT, 2 minutes earlier.
Area forecast discussion, Sep 11, 11:19 PM PDT, 2 minutes before
Area Forecast Discussion National Weather Service Reno NV 1119 PM PDT Mon Sep 11 2017 .UPDATE... Upper level wave making its presence known as it sweeps northward through northeastern California and western Nevada tonight. Elevated thunderstorms are producing quite the lightning show as the wave moves quickly across the Interstate 80 corridor. These elevated storms are producing lightning, with little to no rainfall and could produce gusty outflow winds with gusts between 35 to 50 mph. The storms will continue overnight as the upper wave moves towards the Oregon border through sunrise on Tuesday morning. -Edan && .PREVIOUS DISCUSSION... /Issued 1255 PM PDT Mon Sep 11 2017/ SYNOPSIS... Slow moving low pressure over California combined with above normal moisture will produce good chances for showers and thunderstorms each day through Wednesday. The first solid cold front of the fall season will bring gusty winds Thursday followed by much colder temperatures Friday into the weekend. DISCUSSION... * Stubborn upper low off the California coastline combined with precipitable water anomalies 2-4 SD above normal will produce daily chances for showers and thunderstorms through Wednesday. Tough call however on which days could "go big" in terms of storm intensity and coverage. * Storm development today has been slow with the exception of ongoing thunderstorm clusters over Inyo and Esmeralda Counties. These are lifting NW and the HRRR picks up on this. Overall expect these clusters plus additional development to favor the Sierra and far W Nevada through the evening with a continued NW motion. Instability is a bit on the weak side so storm intensity may not get super strong, but the usual hazards of heavy rain, lightning, gusty outflow winds, and small hail still apply. * One quick diversion - there's a definite haze in the air today and it appears there's a veil of high-altitude smoke overspreading the region from fires in S Sierra. Latest near- surface smoke models don't show significant PM2.5 levels in our region through tomorrow but some localized smoke impacts could still occur with low predictability. * Tuesday and Wednesday the ingredients are there for stronger storms and flash flood concerns, but we may end up with a cloud- over scenario with more showers vs storms either day. Forecast precipitable water values, especially Tuesday, are getting high enough to make me consider that. Will have to wait to see how the early morning environment looks before tipping the scales one way or the other. * Upper low finally scoots out of here Thursday but at the same time a larger trough coming out of the NE Pacific drops in. This will bring an increase in wind ahead of the associated cold front. Nothing outrageous but widespread gusts on the order of 25-35 mph are possible. Showers along the cold front are looking more likely for Thursday and could become widespread. * Temperatures Friday into the weekend are expected to be below normal, a big change from the last few months of record heat. Possibly well below normal if ECMWF verifies. GFS even has the 700mb 0C line down to Minden Friday morning. While not unheard of for this time of year, long-term averages typically don't bring 700mb zero line down to Reno until late October or early November. Could see some frost in typically cold Nevada and NE California valleys Saturday and Sunday mornings, with freezes for the mountain valleys. Plan ahead with this in mind for outdoor activities Friday and this weekend. * Looking further out for next week, there appears to be another potent early-fall trough into the Pacific NW Monday-Tuesday in both the GFS and ECMWF guidance. This could bring even stronger winds to our region, along with light showers and another shot of even cooler temperatures. Confidence remains medium on this scenario since we're still 7+ days out. -Chris AVIATION... * Daily chances for showers and thunderstorms through Wednesday. Hard to pin down which day will see the most coverage and strongest cells. For late this afternoon and evening - MMH, TRK, TVL have the highest risks for storms 40-50%, with RNO, CXP at 30%. Chances increase Tuesday and Wednesday with broad 40-60% probabilities for showers and storms at any given point. * Impacts look to be: temporary 1-3 hour MVFR-IFR ceilings/visibility in SHRA or TSRA, erratic outflow winds to 40 kts, frequent lightning, and small hail. * Cold front through the region Thursday will bring more showers, mountain obscuration, and increased winds with mountain wave turbulence. Some of that may persist into Friday morning, before a big improvement in flying conditions Friday afternoon through the coming weekend with lighter winds and VFR conditions. -Chris && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, Sep 11, 5:37 PM PDT, 5 hours 44 minutes before
Special Weather Statement
National Weather Service Reno NV
537 PM PDT MON SEP 11 2017
CAZ071-072-NVZ002-003-120145-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-Greater Reno-
Carson City-Minden Area NV-
537 PM PDT MON SEP 11 2017
...Showers and thunderstorms moving into the Tahoe Basin and Sierra
Front...
At 531 PM PDT, Doppler radar was tracking showers and thunderstorms
moving into the Tahoe Basin and Sierra Front from the south. These
storms were moving to the northwest at 15 to 20 mph and will impact
the area through 7 pm.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Carson City, South Lake Tahoe, Alpine Meadows, Stampede Reservoir,
Squaw Valley, Tahoe City, Kings Beach, Gardnerville, Virginia City,
Boca Reservoir, Verdi, Incline Village, Prosser Creek Reservoir,
Sparks, Gardnerville Ranchos, Dayton, Johnson Lane and Spooner
Summit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Lake Tahoe or other small lakes, get out of the water
and move indoors or inside a vehicle. Do not be caught on the water
in a thunderstorm.
&&
LAT...LON 3966 11982 3921 11946 3909 11947 3909 11936
3902 11930 3899 11931 3898 11940 3895 11943
3879 11941 3855 11982 3869 11998 3882 12004
3884 12011 3893 12018 3920 12025 3945 12038
3949 12044 3957 12045
TIME...MOT...LOC 0036Z 133DEG 14KT 3887 11950
WHSpecial weather statement, Sep 11, 5:43 PM PDT, 5 hours 38 minutes before
Special Weather Statement...CORRECTED
National Weather Service Reno NV
543 PM PDT Mon Sep 11 2017
CAZ071-072-NVZ002-003-120145-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-Greater Reno-
Carson City-Minden Area NV-
543 PM PDT Mon Sep 11 2017
...Showers and thunderstorms moving into the Tahoe Basin and Sierra
Front...
At 531 PM PDT, Doppler radar was tracking showers and thunderstorms
moving into the Tahoe Basin and Sierra Front from the south. These
storms were moving to the northwest at 15 to 20 mph and will impact
the area through 7 pm.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Reno, Carson City, South Lake Tahoe, Alpine Meadows, Stampede
Reservoir, Squaw Valley, Tahoe City, Kings Beach, Gardnerville,
Virginia City, Boca Reservoir, Verdi, Incline Village, Prosser
Creek Reservoir, Sparks, Gardnerville Ranchos, Dayton, Johnson
Lane and Spooner Summit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Lake Tahoe or other small lakes, get out of the water
and move indoors or inside a vehicle. Do not be caught on the water
in a thunderstorm.
&&
LAT...LON 3966 11982 3921 11946 3909 11947 3909 11936
3902 11930 3899 11931 3898 11940 3895 11943
3879 11941 3855 11982 3869 11998 3882 12004
3884 12011 3893 12018 3920 12025 3945 12038
3949 12044 3957 12045
TIME...MOT...LOC 0036Z 133DEG 14KT 3887 11950
WHLocal storm report, Sep 11, 6:56 PM PDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
656 PM PDT MON SEP 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND GST 6 ESE DAMONTE RANCH 39.40N 119.62W
09/11/2017 M54 MPH STOREY NV MESONET
MESONET REPORTED A WIND GUST OF 54 MPH BEHIND AN OUTFLOW
BOUNDARY.
&&
JOHNSTONLocal storm report, Sep 11, 8:10 PM PDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
810 PM PDT MON SEP 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND GST 4 SE TAHOE CITY 39.14N 120.08W
09/11/2017 M51.00 MPH PLACER CA MESONET
LAKE TAHOE BUOY 3 REPORTED A WIND GUST OF 51 MPH FROM AN
OUTFLOW BOUNDARY.
0640 PM TSTM WND GST 4 ESE TAHOE CITY 39.15N 120.07W
09/11/2017 M50.00 MPH PLACER CA MESONET
LAKE TAHOE BUOY 4 REPORTED A WIND GUST OF 50 MPH FROM AN
OUTFLOW BOUNDARY.
&&
JOHNSTONSpecial weather statement, Sep 11, 11:21 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
1121 PM PDT MON SEP 11 2017
CAZ071>073-NVZ002-003-120915-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-Greater Lake Tahoe Area NV-
Greater Reno-Carson City-Minden Area NV-
1121 PM PDT MON SEP 11 2017
...THUNDERSTORMS TO AFFECT THE EASTERN SIERRA INCLUDING LAKE TAHOE
THROUGH 2 AM PDT...
At 1117 PM PDT, Doppler radar was a line of thunderstorms near
Markleeville north to Squaw Valley. The storms are moving northwest
at 25 mph.
Half inch hail, winds in excess of 40 mph and brief heavy rainfall
will be possible with these storms.
Locations impacted include...
South Lake Tahoe, Alpine Meadows, Stampede Reservoir, Squaw Valley,
Tahoe City, Graeagle, Kings Beach, Plumas Eureka State Park,
Chilcoot, Incline Village, Sierraville, Blairsden, Beckwourth,
Coleville, and Truckee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Lake Tahoe, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4000 12010 3918 11995 3853 11947 3843 11967
3869 11998 3881 12003 3884 12014 3920 12025
3945 12038 3949 12044 3960 12046 3971 12063
3968 12069 4005 12082
TIME...MOT...LOC 0620Z 000DEG 0KT 3890 12004
JWThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 5:37 PM PDT | Special Weather Statement | REV | Douglas | 68 min |
| Sep 11, 5:43 PM PDT | Special Weather Statement | REV | Douglas | 62 min |
| Sep 11, 11:25 PM PDT | Special Weather Statement | REV | Churchill, Douglas, Lyon, Mineral, Storey | 3 hr |
| Sep 12, 2:02 PM PDT | Special Weather Statement | REV | Douglas, Storey | 88 min |
| Sep 12, 3:22 PM PDT | Severe Thunderstorm Warning | REV | Douglas, Lyon | 19 min |
| Sep 12, 4:27 PM PDT | Special Weather Statement | REV | Storey | 33 min |
| Sep 12, 4:36 PM PDT | Special Weather Statement | REV | Lassen | 69 min |
Nearby
Special Weather Statements in California, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.